Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2024, 4:06 PM CDT for Oneida County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2024, 4:06 PM CDT (21:06 UTC)
- Expired
- May 12, 2024, 4:41 PM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Oneida County, WI
The radar
The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:56 PM CDT, 1 hour 10 minutes earlier. Its key messages:
- A cold front will bring the potential for strong to isolated severe thunderstorms this afternoon and evening. The strongest storms could produce damaging winds and large hail. The most favorable time for the strongest storms is from 3 pm to 9 pm.
- Conditions hazardous to small craft are expected on Lake Michigan this afternoon and evening due to gusty south winds and high waves. Boaters on the Bay are urged to exercise caution.
- An area of smoke/haze is expected to spread over the region tonight behind a cold front. Haze may linger over northern and central WI through Monday afternoon.
- Areas of frost are possible over far northern Wisconsin north of an Arbor Vitae to Niagara line on Monday and Tuesday nights.
- After a dry period from Monday through Wednesday, the chance of rain and possibly some storms will return at times from Thursday through Sunday.
Area forecast discussion, May 12, 2:56 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 256 PM CDT Sun May 12 2024 Forecast discussion for routine afternoon forecast issuance .KEY MESSAGES... - A cold front will bring the potential for strong to isolated severe thunderstorms this afternoon and evening. The strongest storms could produce damaging winds and large hail. The most favorable time for the strongest storms is from 3 pm to 9 pm. - Conditions hazardous to small craft are expected on Lake Michigan this afternoon and evening due to gusty south winds and high waves. Boaters on the Bay are urged to exercise caution. - An area of smoke/haze is expected to spread over the region tonight behind a cold front. Haze may linger over northern and central WI through Monday afternoon. - Areas of frost are possible over far northern Wisconsin north of an Arbor Vitae to Niagara line on Monday and Tuesday nights. - After a dry period from Monday through Wednesday, the chance of rain and possibly some storms will return at times from Thursday through Sunday. && .DISCUSSION... Issued at 251 PM CDT Sun May 12 2024 Short Term...Tonight and Monday Mesoanalysis...A cold front along which strong to severe thunderstorms are expected to initiate this afternoon is currently located along a line from Ironwood to Spooner. Out in front of this front surface temperatures are in the upper 70s to low 80s and dew points are in the upper 30s to mid 40s are creating steep 0-1.5km lapse rates of 9.5-11 C/km. SBCAPE values have increased to around 600-800 J/kg, which is slightly lower than expected in part because surface dew points have trended slightly lower. Regardless there is sufficient instability and forcing for storm initiation as evidenced by storms developing in Iron and Gogebic counties. 0-6km shear is around 30 kts across northern WI which should be sufficient for storm organization. 0-1 km SRH ranges from 50-100 m2/s2 and is highest in far northeast WI. This is the region where storms are mostly to become severe as is currently highlighted in SPCs day 1 slight (2 out of 5) risk. Rest of Today...A line of strong to severe thunderstorms is forecast to develop along the the aforementioned cold front currently pushing toward north-central WI. These storms are already pushing into Vilas Co and will be near Rhinelander around 21-22Z. As they move southeast they should reach the Fox Valley by 00-01Z. As mentioned above these storm will be moving into an unstable environment capable of producing and organizing strong updrafts. Forecast and analysis sound show impressive inverted V profiles to around 10,000ft along with DCAPE values around 900 J/kg which points toward strong damaging winds of 60-70mph with the strongest storms. Models also suggest slightly bowed segments within this line storms again pointing to a damaging wind risk. Large 1-1.5" hail is also a possible this afternoon and evening as web bulb zero heights approach 7500-8000ft and dry air entrainment promotes evaporative cooling. The strongest storms are expected in far northeast WI where more northerly winds off Lake Michigan will create stronger convergence and updraft helicity. Instability should start to diminish quickly with the lose of day time heating, but strong to potentially severe storms my persist until midnight in east-central WI. Monday...After the storms move out early Monday morning the region will turn dry for a period Monday morning. Showers are forecast to return south of highway 29 late Monday morning and will linger through the afternoon as a warm front lifting through southern WI creates low level convergence. Additionally, a RRJ is progged to move across the region during the afternoon providing upper-level support. There may be a chance for a few weak thunderstorms in central WI with small hail Monday afternoon as surface instability increase to around 400-500 J/kg. Easterly winds off Lake Michigan will create a more stable boundary layer from the Fox Valley east limiting the potential for any storms. The onshore flow will also create a sharp temperature gradient with lakeshore areas staying in the mid 50s to around 60 degrees, while the Fox Valley and central WI will reach the upper 60s to low 70s. A different story across northern WI as skies are expected to clear out leaving dry and mostly sunny conditions. With deep mixing to around 7000-7500ft RHs may fall into the 25-30 percent range. Depending on where and how much rain falls this afternoon and evening those lower RHs may create slightly elevated fire weather conditions. However, winds should remain light with gusts only reaching 10-15 mph and temperatures only peaking in the low to mid 60s. Long Term...Monday Night Through Sunday Fairly quiet stretch of weather for the first half of the week, then the pattern turns more active. Forecast concerns will be assessing best chances for shower chances, thunder threat, and possible frost/freeze conditions. Precip/Thunder Chances: Low pressure passing well to our south may graze the southern forecast area with some showers Monday night into early Tuesday, but dry northeast flow will make it hard for the precip to spread northward. Any minimal instability (MUCAPEs to 200 J/kg) will fade quickly in the early evening, so only a rumble of thunder will be possible. Next chance rain arrives very late Wednesday and more likely on Thursday as a shortwave trough and frontal boundary pushes east across the northern Plains and into the western Great Lakes. If this system can track a little further north, thunder chances will go up as we could get in/near the warm sector. A good deal of uncertainty as we head into the weekend with somewhat fast flow setting up over the northern CONUS. One or two quick moving systems are likely in the Saturday-next Monday timeframe, but pinning down any details will be challenging. ECMWF is the least progressive, bringing a higher chance of a slower moving system and the threat for some heavier rain Friday into Saturday. Temps / Frost Potential: A brief shot of colder air arrives behind the system as it passes into the eastern Great Lakes and Ohio Valley, bringing slightly below normal temps on Tuesday. If the clouds can stay out of northern WI Monday night, areas of frost are looking likely with lows in the lower half of the 30s. Another chilly night is expected Tuesday night, with lighter winds and mostly clear skies producing favorable conditions for a frost and/or freeze over northern WI, possibly into central WI. Temps look to climb back above normal for the end of the week, but location of the more steady rain and boundaries will determine how warm (or cold) we will be. && .AVIATION...for 18Z TAF Issuance Issued at 1243 PM CDT Sun May 12 2024 VFR flying conditions are expected across the region to being this afternoon. A cold front that is currently draped across the Minnesota Arrowhead will drop south across the region later this afternoon and evening. Strong to severe storms are expected to develop along this front as it moves into northern WI. MVFR vsbys are expected at times with the heaviest downpours. Additionally, large hail and strong wind gusts are possible with any storms that do develop. Models are pointing toward a slightly delayed initiation time compared to early forecast so pushed the arrive time of storms back to around 22Z-01Z at RHI. Tried to narrow down thunderstorm timing to a 3 hour window at each site, however, it is unlikely that these storms will persist at any TAF site for the full three hours. Behind the front skies north of a AUW to OCQ line should start to clear out leaving VFR conditions for northern WI Monday. South of that line a scattered to broken low end VFR to MVFR cloud deck will linger through the end of the TAF period with light rain showers forecast to return late Monday morning. Visible satellite imagery is showing an area of wildfire smoke/haze over northern MN, behind that front. Vsbys within this smoke plume have dropped to MVFR/IFR at times. Did not include these reduced vsbys in the TAFs at this time as there is uncertainty with how dense this smoke plume may be by the time it reaches northern WI, but may need to include in later TAF periods. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....GK/Bersch AVIATION.......GK
Hazardous weather outlook, May 12, 3:15 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 315 PM CDT Sun May 12 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 315 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon into Tonight There will be a chance of thunderstorms this afternoon and evening. The greatest potential for strong to severe storms is now through 10 pm. The strongest storms will be capable of producing damaging straight line winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Sunday Areas of frost are possible over far northern Wisconsin north of a Arbor Vitae to Niagara line on Monday and Tuesday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind damage or hail to the National Weather Service in Green Bay. LMZ521-522-541>543-132015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 315 PM CDT Sun May 12 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms from 5 pm until shortly after midnight. Gusty winds, hail, and lightning will pose a threat to boaters. Conditions hazardous to small craft are expected on Lake Michigan now through this evening due to gusty south winds and high waves. Boaters on the Bay are urged to exercise caution. .DAYS TWO THROUGH SEVEN...Monday through Sunday The probability for widespread hazardous weather is low. GK/Bersch
In the hours before
Special weather statement, May 12, 2:31 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
231 PM CDT Sun May 12 2024
WIZ005-122030-
Vilas WI-
231 PM CDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT VILAS COUNTY THROUGH 330 PM
CDT...
At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paulding to 9 miles north of Johnson Lake
Barrens Natural Area to Rice Creek Natural Area to Turtle Flambeau
Flowage. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Winchester,
Johnson Lake Barrens Natural Area, Border Lakes Natural Area, Rice
Creek Natural Area, Conover, and Presque Isle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 8909 4607 8893 4604 8893 4598 8901
4598 8905 4596 8905 4591 8912 4592 9004
4598 9004 4598 8993 4630 8993
TIME...MOT...LOC 1929Z 305DEG 21KT 4637 8919 4627 8946 4616 8972 4610
9018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BerschSpecial weather statement, May 12, 3:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
352 PM CDT Sun May 12 2024
WIZ005-010-122130-
Vilas WI-Oneida WI-
352 PM CDT Sun May 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VILAS AND
NORTHWESTERN ONEIDA COUNTIES THROUGH 430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lac Du Flambeau to 12
miles east of Winter. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lac Du Flambeau, Squirrel Lake, Willow Lake, Rainbow Flowage, Willow
Reservoir, Minocqua, Arbor Vitae, Woodruff, Hazelhurst, and Lake
Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4589 8922 4555 9001 4556 9004 4598 9005
4598 8993 4619 8993 4621 8988
TIME...MOT...LOC 2051Z 298DEG 37KT 4603 8990 4583 9075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:31 PM CDT | Special Weather Statement | GRB | Vilas | 59 min |
| May 12, 3:52 PM CDT | Special Weather Statement | GRB | Oneida | 38 min |
| May 12, 5:07 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Marinette | 38 min |
| May 12, 5:46 PM CDT | Special Weather Statement | GRB | Langlade | 44 min |
| May 12, 6:38 PM CDT | Special Weather Statement | GRB | Manitowoc | 37 min |
| May 12, 6:44 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.